You are looking after a 30 year old woman with an isolated femur fracture, and decide to help manage her pain with a nerve block. Unfortunately, your ultrasound machine was broken so you attempted to do the femoral nerve block blind, using bupivacaine. Shortly after injecting the anesthetic, she complains of a headache, dizziness, and numb lips. Then she loses consciousness. You glance at the monitor and notice a wide complex tachycardia. Can you remember the approach to local anesthetic toxicity?
Get help in the room and start your standard ACLS protocols.
Warn the team that this might be a prolonged code given its toxicologic etiology and the young, otherwise healthy patient. Focus on good quality compressions and maintaining good cerebral blood flow.
- Bupivacaine is a sodium channel blocker, so treat any wide complex by pushing amps of sodium bicarbonate
- In a prolonged resuscitation, if the pH rises about 7.5 you can switch to hypertonic saline or sodium acetate
IV lipid emulsion therapy
- Initial bolus of 1.5ml/kg (approx 100ml in 70kg adult)
- Start an infusion of 0.25ml/kg/min (approx 1L/hr in 70kg adult) for 30-60min (you can can double this rate if needed)
- Repeat the bolus at 5 minutes if ongoing cardiovascular instability
If there are seizures
- Focus on use of benzodiazepines
- Phenobarb is probably the best second line
- Avoid phenytoin
- Probably avoid propofol as well, as it is a direct cardiac depressant
- Bupivacaine is not usually associated with methemoglobinemia, but if you were using a mixture of anesthetics, consider and treat with methylene blue 1-2mg/kg IV
If not improving, consider transfer to an ECMO centre.
Epinephrine may reduce the efficacy of lipid therapy. Dr. Weinberg of lipidrescue.org sugests a decreased epi dose of less than 1mcg/kg for treating hypotension.
Other FOAMed Resources
Morgan DL, Borys DJ. Chapter 47. Poisoning. In: Stone C, Humphries RL. eds.CURRENT Diagnosis & Treatment Emergency Medicine, 7e. New York, NY: McGraw-Hill; 2011. http://accessmedicine.mhmedical.com/content.aspx?bookid=385&Sectionid=40357263.
Benowitz NL. Chapter 9. Anesthetics, Local. In: Olson KR. eds. Poisoning & Drug Overdose, 6e. New York, NY: McGraw-Hill; 2012.http://accessmedicine.mhmedical.com/content.aspx?bookid=391&Sectionid=42069823.
Salinas FV. Local Anesthetic Systemic Toxicity. In: Atlee JL. Complications in Anesthesia, 2e. Philadelphia, PA: Saunders; 2007.
Weinberg GL. Lipid emulsion infusion: resuscitation for local anesthetic and other drug overdose. Anesthesiology. 2012;117(1):180-7. PMID: 22627464
Justin Morgenstern. Local anesthetic toxicity, First10EM, 2015. Available at: